Heavy Rain, Custer
- When
- July 3, 3:00 PM MST to 5:00 PM MST
- Where
- Custer County, 7.92 mi NW of San Isabel
- Reported by
- Trained Spotter
- Coordinates
- 38.070, -105.140
Heavy rainfall of 1.44 inches.
Isolated showers and storms occurred along the I-25 corridor during the afternoon on this day, especially around and north of Pueblo. There was additional development across the eastern plains, but both areas really only observed isolated severe storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Isolated showers and storms occurred along the I-25 corridor during the afternoon on this day, especially around and north of Pueblo. There was additional development across the eastern plains, but both areas really only observed isolated severe storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 3, 2:59 PM MST, 1 minute earlier.
Area Forecast Discussion National Weather Service Pueblo CO 359 PM MDT Sat Jul 3 2021 .SHORT TERM...(This evening through Sunday) Issued at 358 PM MDT Sat Jul 3 2021 Main Forecast Concerns/Challenges: 1) Increased threat for strong to severe storms through mid to late evening across the plains, mainly from Colorado Springs to Pueblo and areas east. 2) Returning thunderstorm chances on Sunday, some of which could become strong to severe. Latest trends with thunderstorm development along with thermodynamic and wind fields indicate an increased threat for strong to severe storms this afternoon into mid to late evening. The previous thoughts that the instability would lower across the I-25 corridor from around Pueblo to Colorado Springs has changed, with latest RAP analysis indicating 500-1000 j/kg of MLCAPE remaining in place along with 25-35 kt of shear. This combined with steep mid/low lapse rates, dewpoints around 60 degrees, and persistent/focused low to mid level convergence will all support thunderstorm development across Pueblo and El Paso county this afternoon into early to mid evening. The current development in eastern Fremont county will continue to shift more east here in the near term, though may still become strong to severe before exiting the county. Large hail and damaging winds will be the main threats with any severe storm in this location this afternoon. Some isolated storms may occur further to the south, over the far southern I-25 corridor, but anticipate these storms to remain sub severe. Expect all of this development to diminish by early to mid evening, with focus shifting to likely upstream thunderstorm development across north central CO. These storms, riding along a southward moving mid level trough and within surface trough axis, will dive southeast into eastern Crowley and Kiowa counties this evening, around 6-8 pm. High dewpoint air in the 60s, MLCAPE values in the 1000-1500 j/kg range, and bulk shear in the 30-40 kt range will support a continued threat for severe storms during this time. Still think that half dollar size hail and winds over 60 mph will be the main risks. This development will shift southeast with time, moving through other areas along and east of a La Junta to Kim line. Guidance varies with the intensity of the storms by late evening, likely given the later time of the day. However, think there will remain a chance for these storms to remain severe as they push through all of far southeast CO very late this evening. Another day of thunderstorm development is expected across southern CO on Sunday, also with the threat of strong to severe storms. Can't rule out a strong to severe storm anywhere across the plains Sunday afternoon, though a higher risk for severe storms is expected across the far eastern plains where stronger focus, higher dewpoint air, and much higher instability will reside. .LONG TERM...(Sunday night through Saturday) Issued at 358 PM MDT Sat Jul 3 2021 Main Forecast Concerns/Challenges: 1) Severe storms possible over the southeast corner Sunday night 2) Burn scar monitoring needed Monday and Tuesday Sunday night...Models are indicating that through the first half of the night, activity will likely persist along the I-25 corridor and the eastern plains, with a chance for stronger to severe storms over the southeast corner. SPC painted the area with a Slight chance for severe storms, and given the good 0-6km bulk shear and heavy CAPE forecast for that area, this looks reasonable. Storm threats will be hail over an inch in diameter and strong wind gusts in excess of 60 mph, along with the possibility of an isolated tornado. Activity will taper off after midnight, with overnight lows in the 50s for the high valleys and 60s for the plains. The warmest temps will be along the CO/KS border where dewpoints are forecast to be the highest. Monday and Tuesday...Models are showing run-to-run consistency on showing Mon and Tue as potential heavy rain days for the mts and I- 25 corridor. The upper ridge of high pressure over the Four Corners will edge to the northwest, allowing an upper disturbance to cross the northern Rockies on Monday. This upper level support, combined with abundant moisture and easterly winds through the column, will help initiate more convection over the mts and adjacent plains Monday aftn and eve. As this disturbance continue east-southeast overnight, a cold front will push into eastern Colorado early Tuesday, setting up for a slightly cooler day but with another enhanced round of convection firing off of the higher terrain by midday. Area burn scars will need to be monitored both days. As for temps, the high valleys will warm into the 80s both days. Across the plains, expect the mid 80s to mid 90s on Mon, then 80s on Tue. Wednesday...This looks like the driest day of the extended forecast, as the upper high positions right over the Four Corners. Expect isolated convection over the higher terrain through the aftn and early eve, with high temps in the 80s for most locations. Thursday through Saturday...Latest long range models are now showing the upper high wavering and trying to slide back to the west. Another shortwave crosses the northern Rockies Thu, then the Dakotas on Fri, which would help provide the needed lift for enhanced convection into the weekend, if the upper ridge does move to the west. For now, the extended procedure indicates that very hot temps will return to the eastern plains Thu and Fri, with isolated to low end scattered convection each day over the higher terrain. On Sat, temps cool by about 10 degrees across the plains along with greater convection chances as the upper ridge pushes towards the West Coast. How this ends up remains to be seen, but models do indicate that a continued busy pattern may be setting up for the region. Moore && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1156 AM MDT Sat Jul 3 2021 Expect mainly VFR and dry conditions across the TAF sites this period, though isolated storms are possible around COS this afternoon. With the expectation for this development to remain rather isolated, have kept the thunder mention at a VCTS. Any storms that develop around COS this afternoon, should quickly diminish and push east by early this evening. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RODRIGUEZ LONG TERM...MOORE AVIATION...RODRIGUEZ
Hazardous Weather Outlook National Weather Service Pueblo CO 1154 AM MDT Sat Jul 3 2021 COZ058>089-093>099-041800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1154 AM MDT Sat Jul 3 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight A few severe thunderstorms are possible late this afternoon and evening over the southeast plains, generally east of a Limon to La Junta to Kim line. Half dollar size hail and winds over 60 mph will be the main risks, along with frequent cloud to ground lightning and locally heavy rainfall. Elsewhere across the area today, scattered afternoon and early evening thunderstorms are expected with brief heavy rainfall, strong and gusty winds to 50 mph, small hail, and cloud to ground lightning possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Severe thunderstorms are possible over the Colorado-Kansas border on Sunday afternoon and evening. Large hail, gusty winds, and an isolated weak tornado are possible. Flash flooding will be a concern over the Spring, Decker, Junkins, and Hayden Pass burn scars, as well as the Chalk Cliffs and areas that have saturated soils on Sunday, Monday, and Tuesday, with Monday and Tuesday being higher risk days. A lull in thunderstorms is expected on Wednesday, but daily thunderstorms return on Thursday and Friday. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over all of south central and southeast Colorado this afternoon and evening. RODRIGUEZ
Special Weather Statement National Weather Service Pueblo CO 225 PM MDT Sat Jul 3 2021 COZ076-077-081>083-032115- Western/Central Fremont County Below 8500 Ft CO- Canon City Vicinity/Eastern Fremont County CO- Pikes Peak above 11000 Ft CO- Northwestern Fremont County Above 8500Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- 225 PM MDT Sat Jul 3 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FREMONT...SOUTHERN TELLER AND WESTERN EL PASO COUNTIES UNTIL 315 PM MDT... At 225 PM MDT, Doppler radar was tracking a strong thunderstorm over Victor, or 21 miles southwest of Colorado Springs, moving east at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Cripple Creek and Victor. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Pueblo. && LAT...LON 3860 10528 3872 10528 3880 10495 3855 10496 TIME...MOT...LOC 2025Z 269DEG 10KT 3868 10516 MOORE
Special Weather Statement National Weather Service Pueblo CO 300 PM MDT Sat Jul 3 2021 COZ084-085-032145- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 300 PM MDT Sat Jul 3 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EL PASO COUNTY UNTIL 345 PM MDT... At 300 PM MDT, Doppler radar was tracking a strong thunderstorm over Black Forest, or 13 miles northeast of Colorado Springs, moving southeast at 5 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Northeastern Colorado Springs, Black Forest, Falcon and Cimarron Hills. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3899 10484 3909 10470 3898 10448 3884 10470 TIME...MOT...LOC 2100Z 315DEG 6KT 3899 10470 Rodriguez
The Pueblo radar (KPUX), 94 km away, was scanning. The volume nearest the first event began at 21:57 UTC.
2 heavy rain, 1 hail. Local standard time, as filed.
Heavy rainfall of 1.44 inches.
Heavy rainfall of 1.34 inches, most of which occurred within 30 minutes.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977387, 977386, 977389.